Thursday, April 10, 2014

Glooms and Glitter of the Year that went by: A Personal Account

On the day of discharge after open heart bypass surgery ( CABG-1 graft/LAD ) done on 26 June 2013, at the age of 70, the Surgeon had assured me a ten more years of quality life and advised that I should be physically active. ( Those ten days of my sojourn in Jayadeva Institute of Cardiology is recounted in http://thimmappams.blogspot.in/2013/07/my-life-with-victory-gods-jayadeva.html ). I was put on nearly ten drugs every day as part of post operative regimen which eventually tapered down to four after seven months. In about five months after the Surgery I did feel a new kind of energy and stamina, started morning walk every day and was all eager to move out to my public interactions but for other health issue that cropped at this juncture.

Couple of years ago, the age related Prostrate Gland Enlargement was noticed but as it was hardly posing any problem, it was left as it is. Now, it started posing problems. A well known Nephro Urologist was consulted who after thorough investigation came to conclusion that it is benign ( BPH ), it is often a natural organic growth in advanced age, now worsened probably because of deposits of wastes of many cardiac drugs I have been taking and hence could be managed by an additional drug without recourse to surgery. The drug belongs to the category of Alpha Blockers which should not be combined with Monotrate ( mononitrate ) as there would be sudden drop in Blood Pressure if done. Monotrate was part of my cardiac post operative regimen. The Urologist did consult my Cardiologist on the drug I am taking and yet somehow cardiologist missed mentioning me taking Monotrate. On the same night I took the urology drug, on 27 October 2013,  living alone at home, I fell down unconscious and woke up soon with a bleeding in the nose, I had hit my head against the wall. I got admitted to a nearby Nursing Home immediately, brain scan revealed a 'sub millimetre clot', that is no cause for worry. The unconsciousness and the fall is due to the sudden and abnormal drop in BP owing to the combination of alpha blockers with mononitrate.  Soon, mononitrate was stopped as it was no more necessary now and I continued with alpha blocker for BPH with good result.

On 4th March 2014, in the early morning, I collapsed  again with weakness, trembling and pain in the limbs and a sense of giddiness, no unconsciousness though. I rushed to the same Nursing Home nearby and after treatment for the same, it was discovered and diagnosed as fasting hypoglycaemia ( drop in sugar level when hungry ) and as I am not a diabetic and not on insulin, it is probably drug induced, prolonged use of cardiac and urological drugs. Treatment is to see that I do not get into state of hunger or react immediately with sugary intake when get into it! I had to stop my morning walk and exercises as according to National Library of Medicine under National Institutes of Health of the US Government, exercising under alpha blockers could induce hypoglycaemia!

I had not taken to allopathy for the last 35 years, all my ailments were treated by Alternative Medicine, principally with Homeopathy. ( My critique of allopathy may be seen:http://thimmappams.blogspot.in/2008/01/what-heals-and-ails-in-healing-system.html ). Blocking of cardiac artery forced me to consult allopathy and having undergone surgery, I had to follow their regimen of drugs which I did very promptly. In fact they even cautioned me that I should strictly go by drugs prescribed and not to take up any alternative medicine as they would interact adversely with the allopathic drugs. They even said, " Homeopathy drugs contains steroids and Ayurvedic drugs contain arsenic".  Yet, the allopathic drugs have side effects, treatment for one ailment of a system will cause disturbances in other systems that you have to bear weighing the pros and cons. A necessary evil that has to be put up with!

I must acknowledge the great help rendered to me in such difficult times by my erstwhile student, Dr. (Mrs.) Gayathri Shabaraya Praveen, who is now in US with her husband and yet came down all the way from US for a month to take care of me during surgery days and on other crises stated above was taken care by her other members - two brothers and mother, Prof. Romate John of Central University of Karnataka at Gulbarga and my step brother Prof. M S Sridhara, ( LB College, Sagara ) who resides in Manchale, Sagara-Shimoga.

The main purpose of recounting all this here is to let know my friends, erstwhile students and colleagues what is ailing me whenever I have refused their request for a Function or  Special Lectures or Public events. Some may even suspected that I am citing an excuse of health and am not interested with them any more. Meeting people in the University, Colleges, Public Affairs, Students and especially my erstwhile students is what I like most. I thought I owe it them all to let know why I decline their offer!


6 comments:

shubha madhusudhan said...
This comment has been removed by the author.
shubha madhusudhan said...

Dear sir, You write, treatment for one ailment of a system will cause disturbances in other systems that you have to bear weighing the pros and cons. A necessary evil that has to be put up with!

That is how, Mirza Ghalib writes, "dard ki dawaa paayee, dard bedawaa paayaa;

Sir, any time you want to consult Dr.BT Rudresh for homeopathy or Dr. Vivek Jawali, at Fortis for your cardiac issues, please let me know sir. I can arrange for consultation.

Thimmappa M.S. said...

Thanks Shubhaji

sushma said...

Hello sir u please take care of your health......do plz let me know if you need any help wil come over.....

Thank you

Professor Divakaran of MBMEngg.college JOdhpur. said...

One would presume that allopathic doctors both invasive and non invasive cardiac surgeons, would advise their patients as to the type o blockers they have prescribed and how certain food items like Grape Fruit and its juice could upset the apple cart.Often, our well meaning doctors presume us to be absolute non entities in medicine and put us through unwanted hypoglycaemias.
As a diabetic of some six years standing, I know what Hypoglycaemia means.
May I appeal to the very busy surgeons and cardiac specialists to acquaint their patients with some dangers lurking under supposedly helpful medication. Prof.S.Divakaran, a mere structural engineer now turning 83 soon.

Thimmappa M.S. said...

Yes, agreed Professor